Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Nov 29, 2018, 2:23 PM PST for Butte County, California. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2018, 2:23 PM PST (22:23 UTC)
- Expired
- Nov 29, 2018, 9:15 PM PST
- In force
- 7 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Butte County, CA
The radar
The Beale AFB radar (KBBX), 21 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 2:36 PM PST | FLOOD | 5 Sse Chico, CA | REPORTS OF A VEHICLE STUCK IN FLOOD WATERS UP TO MIRRORS. ESTIMATED 3.5 FEET OF WATER. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
106
WGUS56 KSTO 292223
FFWSTO
CAC007-300515-
/O.NEW.KSTO.FF.W.0005.181129T2223Z-181130T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
223 PM PST THU NOV 29 2018
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for...
Central Butte County in northern California...
* Flash Flood Warning for the Camp Fire Burn Area and surrounding
areas in... Central Butte County in Northern California
* Until 915 PM PST Thursday.
* At 215 PM PST, Doppler radar indicated heavy rain in and near the
Camp Fire burn area, 1 to 2 inches of rain has fallen during the
past hour. The heaviest rain has been over the western half of the
burn area between Chico and Paradise, extending west to Durham.
* Flooding is occurring with several flooded roads and stranded
motorists being reported including highway 99 being closed. An
evacuation order has been issued for Honey Run road from the 200
block of Skyway including Horse Run Lane. Excessive rainfall over
the burn scar are resulting in debris flows moving in and near the
burn area. The debris flows can consist of rock, mud, vegetation
and other loose materials.
Streams flowing out of the burn area such as Butte Creek, Little
Chico Creek, Clear Creek and Dry Creek will likely cause flooding
outside of the burn area near Chico and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous situation. Persons within the Camp Fire Burn
Area need to be alert for the potential of mud and debris flows.
These flows could impact area roadways, hill sides, and local
streams and creeks. If you observe movement of soils, debris, or
large amounts of water, you should move to higher ground
immediately. Do not drive through water flowing across roadways.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and hillsides is likely. The heavy rains will likely
trigger rockslides, mudslides and debris flows in steep terrain,
especially in and around these areas.
&&
LAT...LON 3951 12176 3960 12194 3977 12181 3991 12156
3976 12133
$$
cs1 follow-up statement
909
WGUS76 KSTO 300507
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
907 PM PST THU NOV 29 2018
CAC007-300515-
/O.EXP.KSTO.FF.W.0005.000000T0000Z-181130T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte CA-
907 PM PST THU NOV 29 2018
...THE FLASH FLOOD WARNING FOR CENTRAL BUTTE COUNTY WILL EXPIRE AT
915 PM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures or
evacuation orders until they are lifted.
LAT...LON 3951 12176 3960 12194 3977 12181 3991 12156
3976 12133
$$
jhmWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 1:40 PM PST, 43 minutes earlier.
Area forecast discussion, Nov 29, 1:40 PM PST, 43 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 140 PM PST Thu Nov 29 2018 .SYNOPSIS... Significant travel impacts from heavy snow mainly Friday night and Saturday. This afternoon and evening still a chance of heavy rain and thunderstorms. && .DISCUSSION... Upper low pushing across the area this afternoon has triggered some heavier showers and thunderstorms. Some flooding has been reported in the Camp Fire burn scar area from this activiyt. Still a chance this convection will continue into the evening. Not getting a lot of heating so instability not too bad...but still a risk of thunderstorms. Heavy snow will continue off an one but remain mainly above 5500 feet. After this storm passes through the area tonight...emphasis switchs over to the next system. This system will have lower snow levels and produce heavy snow at times with severe travel impacts over the Sierra passes. Should see from 12 to 18 inches down to around 5500 feet with lighter amounts to 5000 feet. Snowfall rates will likely be at least 2" per hour at times starting around 10 PM Friday through 10 AM Saturday. Things settle down fairly quickly Saturday afternoon with drier weather Sunday and Sunday night. Rasch && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Very interesting storm in the extended periods that will likely bring more rain to the area. An upper low will dive south off the west coast from north to south. ECMWF and GFS a bit different with their location but both spin out some energy over our area and bring light to moderate precipitation. Not looking like a high impact weather system at this time but have increased pops starting Monday night through Wednedsday night. Not sure if this system will need any highlights right now but will see as details become clearer. Rasch && .AVIATION... Areas of locally heavy rain will impact NorCal 3z Friday. MVFR/IFR conditions expected in rain showers. && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 PM PST this afternoon for Central Sacramento Valley-Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Friday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning from 10 PM Friday to 10 PM PST Saturday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Nov 29, 2:04 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
204 PM PST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM FLOOD 6 NE DURHAM 39.67N 121.74W
11/29/2018 BUTTE CA PUBLIC
REPORTED AT HWY 99 AND NEAL ROAD, CHICO CA
SHEET FLOW OFF OF CAMP FIRE BURN SCAR
FLOODING HIGHWAY 99.
&&Local storm report, Nov 29, 2:19 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
219 PM PST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM FLOOD 4 SE CHICO 39.71N 121.77W
11/29/2018 BUTTE CA COUNTY OFFICIAL
FLOODING REPORTED AT HONEY RUN ROAD AND
HORSE RUN LANE, CHICO, CA LOCAL PONDING OF
WATER AND RUNOFF FROM CAMP FIRE.
&&Local storm report, Nov 29, 2:21 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
221 PM PST THU NOV 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM FLOOD PULGA 39.80N 121.45W
11/29/2018 BUTTE CA DEPT OF HIGHWAYS
ON HIGHWAY 70 IN THE PULGA AREA STORMS ARE
CAUSING MUDSLIDES AND DEBRIS FLOWS CLOGGING
DRAINS ALONG THE ROADWAY. REMOVAL OF
HAZARDOUS TREES CONTINUES. HIGHWAY 70 EAST
OF THE W BRANCH FEATHER RIVER CLOSED.
&&The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 12:00 AM PST | Areal Flood Advisory | STO | Amador, Butte, Calaveras, Colusa, El Dorado, Glenn and 14 more | 6 hr |
| Nov 29, 2:43 AM PST | Special Weather Statement | STO | Tehama | 47 min |
| Nov 29, 10:49 AM PST | Winter Storm Warning | STO | 61 hr | |
| Nov 29, 11:51 AM PST | Flash Flood Warning | STO | Butte | 3 hr |
| Nov 29, 2:46 PM PST | Special Weather Statement | STO | Calaveras | 89 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.